Alert archive / Texas / Tornado Warnings in 1996

Tornado Warning 9, NWS Amarillo, TX

May 24, 1996Randall County, Texas

NWS Amarillo, TX issued this tornado warning at May 24, 1996, 9:45 PM CDT for Randall County, Texas. It was in force for 45 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 24, 1996, 9:45 PM CDT (02:45 UTC)
Expired
May 24, 1996, 10:30 PM CDT
In force
45 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Randall County, TX

The radar

The Amarillo radar (KAMA), 34 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 9:50 PM CDTHail 2.75Canyon, TX
May 24, 9:58 PM CDTHail 2.75Amarillo, TX
May 24, 10:10 PM CDTHail 1Amarillo, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 2.8 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 1996-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1854 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 1996-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1854 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
2479 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 250244
TORAMA
TXC381-250330-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
945 PM CDT FRI MAY 24 1996
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 1030 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE TEXAS PANHANDLE
 
   ...RANDALL COUNTY
 
AT 945 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING TORNADO NEAR THE CITY OF CANYON...MOVING NORTHEAST AT 25 MPH.
PEOPLE IN CANYON SHOULD SEEK SHELTER IMMEDIATELY.
 
 
IF YOU LIVE IN A HOME OR APARTMENT...SEEK SHELTER IN THE INNERMOST
PORTION OF THE BUILDING ON THE LOWEST FLOOR. GET TO A BASEMENT IF
ONE IS AVAILABLE. AVOID WINDOWS AND PROTECT YOUR BODY FROM FLYING
DEBRIS WITH CUSHIONS...BLANKETS OR PILLOWS. IF SIRENS GO OFF...DO
NOT RUN OUTSIDE. THE SIRENS MEAN YOU ARE IN DANGER. SEEK SHELTER.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 24, 8:35 PM CDT, 1 hour 10 minutes earlier.

Area forecast discussion, May 24, 8:35 PM CDT, 1 hour 10 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
830 PM CDT FRI MAY 24 1996

BUSY...BUSY...BUSY SO WILL KEEP IT SHORT. NEW TORNADO WATCH COMING
OUT TO EXTEND SOUTHEAST ONE HALF FA UNTIL 08Z. TRW FIRING S OF AMA
ALONG DRYLINE BECOMING BETTER ORGANIZED. WDLY SCT CONVECTION ALSO
FIRING IN WARM SECTOR ACRS SE TX PANHANDLE IN DEEPER MOISTURE. 88D
LOOP SHOWS CDFNT NEARLY ON TOP OF AMA...WITH LLJ DEVELOPING...EXPECT
ACTIVITY TO CONTINUE INTO SATURDAY MORNING TO N OF CDFNT. WILL TWEAK
SECOND PERIOD WINDS AS EXPECT CDFNT TO MAKE MORE SWRD PROGRESS
TONIGHT AND RETURN SLOWLY ON SAT.

WILL HAVE TO KEEP WATCH FOR MORE TRAINING ECHOES N OF FNTL BOUNDARY
THIS EVENING. CONVECTION HAS MOVED E OF EARLIER 6 INCH ESTIMATED
AREA OVER NE TX PNHDL.

.AMA...
TX...NONE.
OK...NONE.

COBB

In the hours before

Local storm report, May 24, 5:44 PM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
540 PM CDT FRI MAY 24 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0252 PM    NEAR MARINA               TX   0.75 INCH HAIL
05/24/96   HUTCHINSON                     REPORTED BY EOC

0256 PM    1 N DUMAS                 TX   0.75 INCH HAIL
05/24/96   MOORE                          REPORTED BY KFDA

0250 PM    1 SE CLAUDE               TX   0.75 INCH HAIL
05/24/96   ARMSTRONG                      REPORTED BY ARES

0250 PM    STINNETT                  TX   1.00 INCH HAIL
05/24/96   HUTCHINSON                     NICKEL TO QUARTER SIZE HAIL
                                          REPORTED BY ARES

0255 PM    2 S DUMAS                 TX   0.88 INCH HAIL
05/24/96   MOORE                          REPORTED BY ARES

0319 PM    9 E SPEARMAN              TX   1.75 INCH HAIL
05/24/96   OCHILTREE                      REPORTED BY HANSFORD S.O.
                                          ON HIGHWAY 759

0328 PM    6 W SPEARMAN              TX   1.75 INCH HAIL
05/24/96   HANSFORD                       REPORTED BY S.O.

0328 PM    15 S FARNSWORTH           TX   1.75 INCH HAIL
05/24/96   OCHILTREE                      REPORTED BY S.O.

0322 PM    15 S PERRYTON             TX   1.75 INCH HAIL
05/24/96   OCHILTREE                      REPORTED ON FM 759 BY S.O.

0346 PM    1 SW FARNSWORTH           TX   1.00 INCH HAIL
05/24/96   OCHILTREE                      REPORTED BY STORM CHASER

0356 PM    NORTHEAST PART OF CO.     TX   TORNADO
05/24/96   HUTCHINSON                     REPORTED BY KAMR ON RANCH

                                          ROAD 281

0400 PM    4 SSE HARTLEY             TX   1.75 INCH HAIL
05/24/96   HARTLEY                        REPORTED BY CO-OP OBSERVER

0250 PM    5 W STINNETT              TX   1.00 INCH HAIL
05/24/96   HUTCHINSON                     NICKEL TO QUARTER SIZE HAIL

0255 PM    2 S DUMAS                 TX   0.88 INCH HAIL
05/24/96   MOORE                          NICKEL SIZE HAIL

0427 PM    WHITE DEER                TX   1.75 INCH HAIL
05/24/96   CARSON                         REPORTED BY ARES

0442 PM    21 S PERRYTON             TX   TORNADO
05/24/96   OCHILTREE                      REPORTED BY S.O. ON HIGHWAY
                                          281

0445 PM    SKELLYTOWN                TX   1.00 INCH HAIL
05/24/96   CARSON                         REPORTED BY HUTCHINSON EOC

0445 PM    WHITE DEER                TX   1.00 INCH HAIL
05/24/96   CARSON                         REPORTED BY OFF-DUTY NWS
                                          FORECASTERS              `
Local storm report, May 24, 6:50 PM CDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
638 PM CDT FRI MAY 24 1996

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

515 PM     5 W PAMPA                 TX   0.75 INCH HAIL
05/24/96   CARSON                         REPORTED BY RADIO ANNOUNCER

523 PM     5 S BEAVER                OK   WIND DAMAGE 18 WHEELER BLOWN
05/24/96   BEAVER                         OVER. REPORTED BY BEAVER SO.

533 PM     1 1/2 W SKELLYTOWN        TX   TORNADO REPORTED BY
05/24/96   HUTCHINSON                     HUTCHINSON COUNTY SO.

533 PM     1 N SKELLYTOWN            TX   TORNADO REPORTED BY ARES
05/24/96   HUTCHINSON                     STORM SPOTTER

540 PM     1 NW SKELLYTOWN           TX   SMALL TORNADO REPORTED BY
05/24/96   HUTCHINSON                     ARES SPOTTER

600 PM     PERRYTON                  TX   FENCES BLOWN DOWN, SHINGLES
05/24/96   OCHILTREEE                     BLOWN OFF ROOFS REPORTED
                                          BY PERRYTON SO.
Special weather statement, May 24, 7:06 PM CDT, 2 hours 39 minutes before
TXZ011>014-016>019-250115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
708 PM CDT FRI MAY 24 1996

...A TORNADO WATCH IS IN EFFECT UNTIL 1 AM CDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER
428 FOR THE SOUTHERN ONE-THIRD OF THE TEXAS PANHANDLE. THIS
WATCH EXTENDS TORNADO WATCH NUMBER 424 ISSUED EARLIER...AND
INCLUDES THE COUNTIES OF DEAF SMITH...OLDHAM...ARMSTRONG...
CARSON...POTTER...RANDALL...DONLEY...AND GRAY.

THE TORNADO WATCH NUMBER 424 CONTINUES IN EFFECT UNTIL 9 PM FOR
NEARLY ALL OF THE REMAINDER OF THE TEXAS AND OKLAHOMA
PANHANDLES.

THE ONLY COUNTIES NOT INCLUDED IN THESE WATCHES ARE CIMARRON
COUNTY
OKLAHOMA AND COLLINGSWORTH COUNTY
TE^XAS.

COBB
Special weather statement, May 24, 7:28 PM CDT, 2 hours 17 minutes before
TXZ003-004-008-009-250330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
729 PM CDT FRI MAY 24 1996

...TORRENTIAL DOWNPOURS RESULTING IN SOME ROAD FLOODING...

AMARILLO DOPPLER RADAR ESTIMATES A LARGE AREA OF 3 TO 6 INCHES
OF RAINFALL ACROSS MAINLY THE SOUTHERN TWO-THIRDS OF
OCHILTREE COUNTY...EASTERN HUTCHINSON COUNTY...AND EXTREME
WESTERN ROBERTS COUNTY IN THE NORTHEAST TEXAS PANHANDLE.

ALTHOUGH THESE ARE MUCH NEEDED RAIN AMOUNTS...THERE ARE REPORTS
OF FLOODED ROADS ACROSS RURAL AREAS OF HUTCHINSON COUNTY NORTH
AND EAST OF STINNETT. MOTORISTS THIS EVENING SHOULD BE ALERT TO
THE POSSIBILITY OF FLOODED ROADWAYS IN THIS AREA. AFTER
SUNSET...BE ALERT FOR PONDING OF WATER AND DEBRIS LEFT BY
RECEDING WATER.

ELSEWHERE...RAINFALL AMOUNTS GENERALLY IN THE 1 TO 3 INCH RANGE
ARE ESTIMATED BY DOPPLER RADAR ALONG HIGHWAY 15 BETWEEN
SPEARMAN AND PERRYTON AND HIGHWAY 70 FROM PERRYTON TO PAMPA.
MOTORISTS IN THIS AREA SHOULD ALSO BE ON THE LOOK OUT FOR
STANDING WATER ON ROADWAYS.

REMEMBER...NEVER ATTEMPT TO DRIVE THROUGH WATER COVERING THE
ROADWAY. REDUCE SPEEDS IN HEAVY DOWNPOURS AND INCREASE
FOLLOWING DISTANCES.

COBB
Local storm report, May 24, 9:11 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TEXAS
912 PM CST FRI MAY 24 1996

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    15 SE BORGER              TX   1.75 INCH HAIL
05/24/96   HUTCHINSON                     ALONG HIGHWAY 152 JUST
                                          NORTH OF THE
                                          HUTCHINSON/CARSON COUNTY
                                          LINE REPORTED BY ARES
                                          STORM SPOTTERS

0625 PM    FOLLETT                   TX   .88 INCH HAIL
05/24/96   LIPSCOMB                       REPORTED BY COOP OBSERVER

0632 PM    2 E SKELLYTOWN            TX   1.75 INCH HAIL
05/24/96   CARSON                         REPORTED BY ARES STORM
                                          SPOTTERS

0658 PM    1 W PAMPA                 TX   .88 INCH HAIL
05/24/96   GRAY                           REPORTED BY ARES STORM
                                          SPOTTERS

0701 PM    2 W PAMPA                 TX   1 INCH HAIL REPORTED
05/24/96   GRAY                           BY ARES STORM SPOTTERS

0713 PM    BORGER                    TX   MINOR STREET FLODDING IN
05/24/96   HUTCHINSON                     RURAL AREAS REPORTED BY
                                          HUTCHINSON COUNTY EOC

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:02 PM CDTSevere Thunderstorm WarningAMAGray, Roberts58 min
May 24, 7:11 PM CDTSevere Thunderstorm WarningAMAHutchinson64 min
May 24, 7:58 PM CDTSevere Thunderstorm WarningAMAGray, Roberts62 min
May 24, 8:05 PM CDTSevere Thunderstorm WarningAMAHemphill55 min
May 24, 8:22 PM CDTSevere Thunderstorm WarningAMAHutchinson68 min
May 24, 8:44 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Randall61 min
May 24, 8:57 PM CDTSevere Thunderstorm WarningAMALipscomb33 min
May 24, 9:38 PM CDTSevere Thunderstorm WarningAMAPotter, Randall67 min
May 24, 10:18 PM CDTSevere Thunderstorm WarningAMAHemphill, Roberts57 min
May 24, 10:30 PM CDTSevere Thunderstorm WarningAMAGray, Wheeler60 min
May 24, 11:30 PM CDTSevere Thunderstorm WarningAMAGray30 min
May 25, 4:55 PM CDTTornado WarningAMADeaf Smith65 min
May 25, 5:13 PM CDTTornado WarningAMADallam62 min
May 25, 5:55 PM CDTTornado WarningAMADeaf Smith, Oldham65 min
May 25, 6:14 PM CDTTornado WarningAMADallam61 min
May 25, 6:59 PM CDTSevere Thunderstorm WarningAMAOldham61 min

Nearby

Tornado Warnings in Texas, 1996Every tornado warning in 1996Tornadoes in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.